North Carolina, 2019

Flash Flood in North Carolina, August 2, 2019

August 2, 2019 · NWS RAH · 1 event in 1 county or zone

A few isolated thunderstorms developed along a stalled surface boundary in a very moist, slightly unstable environment. One nearly stationary storm developed over Wake County near the towns of Apex and Cary, resulting in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A few isolated thunderstorms developed along a stalled surface boundary in a very moist, slightly unstable environment. One nearly stationary storm developed over Wake County near the towns of Apex and Cary, resulting in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 2, 7:15 PM EST, 25 minutes earlier.

Area forecast discussion, Aug 2, 7:15 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
815 PM EDT Fri Aug 2 2019

.SYNOPSIS...
A weak cold front will hold over the region through the weekend,
keeping a high chance of afternoon and evening showers and
thunderstorms in the forecast. A steady stream of deep moisture from
the Gulf of Mexico will keep our weather unsettled into early next
week.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 200 PM Friday...

A quasi-stationary front continues to meander across central NC, now
situated along or just east of the US-1 corridor. West of this
boundary features an airmass characterized by mid 60 degree
dewpoints and a fading cirrus deck. Further east, dewpoints remain
seasonable, generally in the lower 70s with a quickly developing low
level cumulus deck becoming evident, especially along and east of I-
95. 12z upper-air analysis out of GSO/MHX features these differences
quite well, with lingering instability present across the NC/SC
Coastal Plain helping to propel convection much of this morning,
including some pesky cells lingering across the southernmost
portions of Sampson County, likely sustained along an old stalled
convective outflow boundary.

Shower and storm coverage is expected to increase shortly,
especially along and east of the boundary, where both surface and
mid-level instability remains the highest. 12z or later CAM
solutions generally agree with this prospect, featuring a generally
east/southeast to west/northwest propagating outflow initiated line
of showers and storms sliding into our Coastal Plain counties by
19z/3pm, approaching the US-1 Triangle Corridor by 21z/5pm, and
eventually the triad region by 23z/7pm. Still some uncertainty on
how much convection will persist as the boundary propagates west
into more stable areas, but thinking most areas will retain at least
enough instability this afternoon and evening to feature a period of
showers and storms. The primary hazard remains locally heavy
rainfall, which could result in localized urban and small stream
flooding or even pockets of flash flooding. Similar to previous
days, a localized strong wind gust (with little lead time) and some
sub-severe hail will also be possible in any strong storms that do
form; however, the lack of instability seems to indicate a general
decreasing threat for that. Lightning will also remain a hazard, but
likely much less numerous especially across the western zones thanks
to substantially skinnier CAPE profiles.

Temperatures seem to be on track this afternoon, likely to top out
in the mid to upper 80s (southeast) to low 80s (northwest). Tonight,
low temperatures will settle on either side of 70 degrees with
patchy fog and stratus.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 245 PM Friday...

Broad scale upper troughing is expected to persist across the
eastern CONUS to begin the weekend as the upper low begins to
migrate inland into the Gulf Coast states and Bermuda High pressure
slides east further into the Atlantic. At the surface, the quasi-
stationary front is expected to continue meandering across central
NC, likely stalling along or just east of the I-95 corridor by
Saturday morning, helping to maintain a more moisture rich airmass
to the east and a slightly drier and more stable airmass to the
west. This should help keep the focus for highest shower and
thunderstorm coverage further east in the NC Coastal Plain, with
lessening POPs as you push north and west into a slightly drier and
more stable environment. Afternoon temperatures will once again be
tempered a bit by mid to upper level clouds overhead, forecast to
top out in the middle 80s area-wide. Overnight lows will dip into
the upper 60s to lower 70s with a linger shower and patchy
stratus/fog development possible.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 310 AM Friday...

There will continue to be a good chance to likelihood of mainly
afternoon and evening showers/thunderstorms Sunday through Tuesday.
The higher POP/QPF Sunday may end up being in the eastern part of NC
as it stands now. This is where the highest low level moisture
will be located along near the nearly stationary front. Highs
generally in the 80s are expected again Sunday. Monday and Tuesday...
the chance of showers and thunderstorms should increase
again across the region. This occurs as the mid level trough
reloads over the TN Valley and moves east over the Mid-Atlantic
states late Monday and Tuesday. Locally heavy rainfall will be
the main hazard with the daily convection. Highs generally
in the mid 80s NW to around 90 in the SE. Lows 68-72.

Wednesday and Thursday... there should be a drop in shower
and thunderstorm chances in the rear of the departing trough.
Strong ridging is expected to extend east from the SW and Southern
Plains to the Appalachians, with rising heights for our region.
Slightly drier air will allow for hotter temperatures and less
convection. We will maintain slight to low chance POP, which will be
a bit below climatology. Highs return to the upper 80s to lower 90s.
Lows in the upper 60s to lower 70s.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 815 PM Friday...

VFR conditions persist at INT/GSO, however the occurrence of showers
and thunderstorms near RDU/FAY/RWI over the last few hours is
producing pockets of MVFR clouds (and briefly IFR at RDU with a
thunderstorm currently). FAY/RDU will see a risk of showers/storms
for another few hours, as will INT/GSO a little later this evening.
Confidence is high that IFR cigs and MVFR vsbys (fog) will develop
after 06z at all sites and persist until around 13z or 14z, after
which time cigs will rise to MVFR (and vsbys to VFR) before reaching
VFR conditions by around 17z. Another round of isolated to scattered
storms will develop across the area after 18z Sat, but confidence in
the exact location of any such storms is too low to include a
mention in the TAFs at this time. Winds will be generally light and
variable but primarily out of the east.

Looking beyond 00z Sunday, the wet pattern will persist through mid
week, with daily chances for showers and storms mainly in the
afternoon and evening hours. Outside of the shower and storm
coverage, VFR parameters should hold for the majority of the time,
although early-morning sub-VFR fog and stratus will remain a
concern each day. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...JJM
SHORT TERM...JJM
LONG TERM...BSD/Badgett
AVIATION...Hartfield
Hazardous weather outlook, Aug 2, 1:54 PM EST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
254 PM EDT Fri Aug 2 2019

NCZ007>011-021>028-038>043-073>078-083>086-088-089-031900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
254 PM EDT Fri Aug 2 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon and evening
across central North Carolina. Locally heavy rain due to the very
slow movement of the storms may result in pockets of flash flooding.
Wind gusts to 45 to 50 mph, small hail, and frequent lightning will
also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are expected to persist each day through
Tuesday, mainly during the afternoon and evening hours. Locally
heavy rain, isolated damaging wind gusts, and frequent lightning
will be the primary hazards with the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Please send us any reports of wind damage, hail, or flooding
through the period.

In the hours before

Special weather statement, Aug 2, 3:39 PM EST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
439 PM EDT Fri Aug 2 2019

NCZ011-027-022145-
Nash NC-Halifax NC-
439 PM EDT Fri Aug 2 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NASH AND HALIFAX
COUNTIES UNTIL 545 PM EDT...

At 439 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Halifax to near
Nashville. Movement was west at 20 mph.

Wind gusts up to 40 mph will be possible with these storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Rocky Mount, Roanoke Rapids, Nashville, Halifax, Dortches, Littleton,
Bailey, Red Oak, Enfield and Sharpsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3648 7776 3648 7764 3644 7762 3641 7755
      3637 7755 3634 7759 3631 7757 3629 7751
      3615 7770 3585 7784 3584 7790 3573 7821
      3577 7825 3583 7825 3630 7794 3638 7791
      3650 7790
TIME...MOT...LOC 2039Z 090DEG 17KT 3634 7765 3594 7802

10
Special weather statement, Aug 2, 5:37 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
637 PM EDT Fri Aug 2 2019

NCZ026-027-041-042-022330-
Nash NC-Johnston NC-Franklin NC-Wake NC-
637 PM EDT Fri Aug 2 2019

...AN AREA OF HEAVY RAIN WILL AFFECT SOUTHWESTERN NASH...WAKE...
NORTHERN JOHNSTON AND FRANKLIN COUNTIES UNTIL 730 PM EDT...

At 633 PM EDT, Doppler radar was tracking an area of heavy rain 8
miles east of Raleigh, moving west at 10 mph.

Heavy rain and minor flooding will be possible with this shower.
Additionally, wind gusts of up to 30 mph are possible with the
outflow winds progressing westward away from the showers.

Wind gusts up to 40 mph will also be possible with the heaviest
showers.

Locations impacted include...
Raleigh, Cary, Nashville, Louisburg, Wake Forest, Garner,
Fuquay-Varina, Clayton, Zebulon and Franklinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3586 7786 3577 7808 3574 7818 3573 7819
      3571 7816 3570 7816 3548 7864 3552 7870
      3559 7893 3582 7884 3602 7855 3614 7846
      3618 7816
TIME...MOT...LOC 2233Z 105DEG 9KT 3583 7850

10

The radar

The Raleigh/Durham radar (KRAX), 40 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wake

When
August 2, 7:40 PM EST to 9:55 PM EST
Where
Wake County, 0.89 mi SW of Carpenter to 1.32 mi WNW of Apex
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.810, -78.890

Numerous roads were flooded throughout Apex and Cary. A weather observer measured 5.29 inches of rainfall near the intersection of Highway 55 and Highway 64. Flooded roads include; Jenks Road at West Williams Street, Highway 64 at West Williams Street, Olive Chapel Road near Pearson Farms, Kelly Road near Highway 64, High House Road between Cary Parkway and Davis Drive, James Jackson Avenue near Darrington Drive, and Cary Parkway at West High Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850353.